Alert archive / New Mexico / High Wind Warnings in 2008

High Wind Warning 48, NWS Midland/Odessa, TX

June 20, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Jun 20, 2008, 1:19 AM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 1:19 AM MDT (07:19 UTC)
Expired
Jun 20, 2008, 5:00 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
3683 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 200719
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 AM CDT FRI JUN 20 2008

...STRONG NORTHEAST WINDS WILL CONTINUE ACROSS THE GUADALUPE
MOUNTAINS EARLY THIS MORNING...

.STRONG NORTHEAST WINDS ASSOCIATED WITH OUTFLOW FROM A COMPLEX OF
THUNDERSTORMS LOCATED ACROSS THE LOW ROLLING PLAINS OF WEST TEXAS
WILL BRING HIGH WINDS THROUGH THE GUADALUPE MOUNTAINS...INCLUDING
GUADALUPE PASS EARLY THIS MORNING. THE WINDS ARE EXPECTED TO
DIMINISH AFTER 5 AM MDT. 

NMZ027-TXZ258-201100-
/O.NEW.KMAF.HW.W.0048.080620T0719Z-080620T1100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
119 AM MDT FRI JUN 20 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MDT EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 AM MDT EARLY THIS
MORNING. 

STRONG NORTHEASTERLY WINDS OF 35 TO 45 MPH...WITH A FEW GUSTS TO
60 MPH ARE EXPECTED TO PERSIST ACROSS GUADALUPE PASS EARLY THIS
MORNING. THE WINDS SHOULD GRADUALLY DIMINISH AFTER 5 AM MDT. 

MOTORISTS TRAVELLING THROUGH GUADALUPE PASS EARLY THIS MORNING
SHOULD BE ALERT FOR HIGH WINDS. DRIVERS OF CAMPERS...TRAILERS AND
OTHER HIGH PROFILE VEHICLES SHOULD EXERCISE EXTREME CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jun 19, 11:35 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 19, 11:35 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 AM CDT FRI JUN 20 2008

.AVIATION...
SEVERE STORMS CURRENTLY PASSING NORTH OF MAF... WHILE RAIN
WILL PROBABLY MISS THE AIRPORT... STRONG WIND WILL CONTINUE
ON AND OFF FOR THE NEXT FEW HOURS AS DIFFERENT OUTFLOWS MOVE
ACROSS THE SITE.  MOST TAF SITES WILL EXPERIENCE AT LEAST ONE
LARGE OUTFLOW OVERNIGHT WITH GUSTY NORTH WINDS AND BLOWING
DUST REDUCING VSBYS TO 1 MILE AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 722 PM CDT THU JUN 19 2008/

UPDATE...
UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH 582

DISCUSSION...
LINE OF SEVERE THUNDERSTORMS NORTH AND EAST OF LUBBOCK IS
PROPOGATING SOUTH...BUT HAS THROWN OUT AN OUTFLOW BOUNDARY WHICH
IS MOVING SOUTH TOWARDS THE NORTHERN PERMIAN BASIN. CINH IS
WEAKEST IN THE NORTHEASTERN CWA WHICH IS THE MOST LIKELY PLACE TO
SEE THUNDERSTORMS EITHER DEVELOP ALONG THE BOUNDARY...OR MOVE INTO
THE AREA FROM THE NORTH. STRONG WINDS AND HAIL ARE THE MAIN
FORECAST CONCERNS WITH THESE STORMS THOUGH ANYTHING DEVELOPING
ALONG THE OUTFLOW BOUNDARY WILL HAVE TO BE CLOSELY MONITORED FOR
ISOLATED BRIEF TORNADO DEVELOPMENT.

HENNIG

PREV DISCUSSION... /ISSUED 623 PM CDT THU JUN 19 2008/

AVIATION...
CONVECTION OCCURRING BOTH IN AND AROUND THE FORECAST AREA...HOWEVER
NOT DIRECTLY AFFECTING TERMINALS AT THIS TIME. MOST LIKELY
LOCATIONS TO SEE ANY TSRA IN THE NEXT FEW HOURS WILL BE KCNM AND
KHOB...HOWEVER CONFIDENCE NOT HIGH ENOUGH TO PLACE IN TAFS AS
ACTIVITY ACROSS SE NM STILL ISOLATED AT THIS TIME. LARGE COMPLEX
OF THUNDERSTORMS ACROSS THE PANHANDLE IS EXPECTED TO MOVE SOUTH
AND POSSIBLY CLIP INTO EASTERN PERIPHERY OF FORECAST AREA. EXPECT
THIS ACTIVITY TO STAY EAST OF THE KMAF AREA TONIGHT...SO
AGAIN...DID NOT PUT TSRA EXPECTATIONS IN TAFS FOR NOW.
OTHERWISE...EXPECT A FRONTAL BOUNDARY TO DROP INTO THE AREA
OVERNIGHT PROVIDING A NORTHEASTERLY WINDS SHIFT IN THE 20/08Z TO
20/10Z TIMEFRAME. EXPECT A FEW GUSTS TO NEAR 25 KT ALONG THIS
BOUNDARY. ONCE IT MOVES THROUGH...EXPECT WINDS TO SHIFT BACK
AROUND TO A MORE SOUTHEASTERLY DIRECTION LATE TOMORROW EVENING.
/13/

PREV DISCUSSION... /ISSUED 301 PM CDT THU JUN 19 2008/

DISCUSSION...
FORECAST CONCERNS WILL CONTINUE TO BE CENTERED ON PRECIPITATION
CHANCES FOR THE UPCOMING FORECAST. THE SHORT RANGE MODELS ALONG
WITH THE 00Z ECMWF ALL SHOW A WEAK MID-LEVEL SHORTWAVE TROUGH WILL
MOVE FROM WEST TO EAST ACROSS WEST TEXAS AND SOUTHEASTERN NEW
MEXICO THIS AFTERNOON AND EVENING. YESTERDAY/S 12Z NAM/WRF12 WAS
GENEROUS IN IT/S QPF OUTPUT...WHEREAS TODAY/S RUN HAS BACKED OFF
ON QPF. THE NAM/WRF HAS TYPICALLY BEEN DOING BETTER WITH RECENT
PRECIPITATION... SO WE HAVE TAKEN THE LATEST RUN INTO
CONSIDERATION. WHILE WE HAVE MADE A SLIGHT DECREASE IN RAIN
CHANCES FOR THIS AFTERNOON AND EVENING...PREFER TO KEEP AT LEAST A
SLIGHT CHANCE TO LOW END CHANCE FOR THUNDERSTORMS ACROSS MOST OF
THE REGION. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN. WE
WILL ALSO KEEP A MENTION OF SEVERE THUNDERSTORMS ALONG AND NORTH
OF A TATUM NEW MEXICO TO BIG SPRING LINE DURING THE OVERNIGHT
HOURS TO ACCOUNT FOR ANY MCS ACTIVITY. MCS ACTIVITY COULD CONTINUE
ACROSS THE REGION THROUGH THIS WEEKEND AS THE MEDIUM RANGE
GUIDANCE SUGGESTS NORTHWEST FLOW ALOFT WITH EMBEDDED MID-LEVEL
SHORTWAVE TROUGHS AFFECTING THE REGION. IN THIS PATTERN...
AFTERNOON THUNDERSTORMS WILL BE FAVORED ACROSS THE HIGHER
TERRAIN...WITH LATE EVENING AND EARLY MORNING PRECIPITATION
FAVORED ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. WE HAVE KEPT A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS IN
THE FORECAST THROUGH THE WEEKEND. WE WILL ALSO KEEP TEMPERATURES
AT OR JUST ABOVE NORMAL GIVEN EAST TO SOUTHEASTERLY FLOW AT 850MB
BRINGING SLIGHTLY COOLER AND MORE MOIST AIR INTO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. PRECIPITATION CHANCES INTO THE MIDDLE OF
NEXT WEEK REMAIN UNCLEAR...BUT IF THE LATEST GFS VERIFIES...WE MAY
NEED TO INCREASE SOME RAIN CHANCES FOR EARLY NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 19, 6:25 PM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 PM CDT THU JUN 19 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
725 PM CDT THU JUN 19 2008 /625 PM MDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE NORTHEASTERN
PERMIAN BASIN THROUGH 2 AM CDT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT WITH FREQUENT LIGHTNING ALSO A DANGER TO
START FIRES. LOCALLY HEAVY RAINFALL COULD ALSO CAUSE MINOR RIVER
OR AREAL FLOODING TO OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT ALONG AND NORTH OF A
VAN HORN TO BIG LAKE LINE.  A FEW OF THESE STORMS MAY BE CAPABLE OF
PRODUCING DAMAGING WIND OR LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 8:08 PM MDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM CDT THU JUN 19 2008

TXZ047-048-200300-
SCURRY-BORDEN-
908 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BORDEN AND SCURRY COUNTIES.

AN INTENSIFYING LINE OF THUNDERSTORMS WAS LOCATED FROM 9 MILES
NORTHEAST OF GAIL TO 11 MILES NORTH OF MIDWAY AT 908 PM CDT...MOVING
SOUTHEAST AT 40 MPH. HAIL TO ONE HALF INCH IN DIAMETER AND WINDS TO
55 MPH ARE POSSIBLE WITH THESE STORMS.

TAKE SHELTER NOW UNTIL THIS WEATHER THREAT HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR WEST TEXAS.
Special weather statement, Jun 19, 8:29 PM MDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 PM CDT THU JUN 19 2008

TXZ046-200300-
DAWSON-
929 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR DAWSON COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHEAST OF
KEY TO 3 MILES NORTHWEST OF PUNKIN CENTER AT 929 PM CDT...MOVING
SOUTHWEST AT 30 MPH. HAIL TO ONE HALF INCH IN DIAMETER AND WINDS TO
50 MPH ARE POSSIBLE WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR WEST TEXAS.
Special weather statement, Jun 19, 9:01 PM MDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1001 PM CDT THU JUN 19 2008

TXZ046>048-052-053-200330-
SCURRY-BORDEN-DAWSON-HOWARD-MITCHELL-
1001 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BORDEN...DAWSON...HOWARD...
MITCHELL AND SCURRY COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM PUNKIN CENTER TO 6
MILES NORTHEAST OF VINCENT AT 1001 PM CDT...MOVING SOUTH AT 14 MPH.
HAIL TO ONE HALF INCH IN DIAMETER AND WINDS TO 55 MPH ARE POSSIBLE
WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR WEST TEXAS.
Special weather statement, Jun 19, 10:22 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1122 PM CDT THU JUN 19 2008

NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-075-200630-
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-
HOWARD-MITCHELL-REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...PECOS...MENTONE...RED BLUFF LAKE...
KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...
MCCAMEY...RANKIN...BIG LAKE...FORT STOCKTON
1122 PM CDT THU JUN 19 2008 /1022 PM MDT THU JUN 19 2008/

...STRONG WINDS MOVING ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN
BASIN...

AN OUTFLOW BOUNDARY ASSOCIATED WITH AN INTENSE COMPLEX OF
THUNDERSTORMS LOCATED ACROSS THE SOUTH PLAINS AND THE LOW ROLLING
PLAINS OF WEST TEXAS IS QUICKLY MOVING SOUTHWARD ACROSS SOUTHEAST
NEW MEXICO AND THE PERMIAN BASIN LATE THIS EVENING. AS THIS
OUTFLOW BOUNDARY PUSHES SOUTHWARD...EXPECT STRONG NORTHEAST WINDS
OF 30 TO 40 MPH...WITH A FEW GUSTS OVER 50 MPH. BLOWING DUST MAY
ALSO REDUCE THE VISIBILITY TO ONE MILE OR LESS.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS OF THESE STRONG WINDS...
ESPECIALLY THOSE DRIVING HIGH PROFILE OR LIGHT WEIGHT VEHICLES. BE
PREPARED TO SLOW DOWN...ESPECIALLY WHEN ENCOUNTERING REDUCED
VISIBILITY DUE TO BLOWING DUST.

THE OUTFLOW BOUNDARY WILL MOVE INTO THE SOUTHERN PERMIAN BASIN AND
THE UPPER TRANS PECOS REGION BEFORE MIDNIGHT.
Special weather statement, Jun 20, 12:20 AM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 AM CDT FRI JUN 20 2008

TXZ051-052-063-200700-
HOWARD-MARTIN-GLASSCOCK-
120 AM CDT FRI JUN 20 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MARTIN...HOWARD AND
NORTHERN GLASSCOCK COUNTIES.

AT 116 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS THAT EXTENDED FROM JUST EAST OF
LENORAH...TO NEAR BIG SPRING...TO NEAR LEES IN FAR NORTHERN
GLASSCOCK COUNTY. THESE STORMS ARE MOVING TO THE SOUTHEAST AT AROUND
40 MPH.

EXPECT STRONG WIND GUSTS NEAR 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND VERY HEAVY RAINS WITH THESE STORMS.

PERSONS IN EASTERN MARTIN...HOWARD...AND NORTHERN GLASSCOCK
COUNTIES...INCLUDING THOSE IN BIG SPRING...FORSAN AND COAHOMA SHOULD
SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:32 PM MDTSevere Thunderstorm WarningMAFDawson, Gaines58 min
Jun 19, 11:11 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin64 min
Jun 19, 11:29 PM MDTFlash Flood WarningMAFDawson3 hr
Jun 20, 12:22 AM MDTAreal Flood AdvisoryMAFHoward113 min
Jun 20, 12:51 AM MDTAreal Flood AdvisoryMAFBorden, Mitchell, Scurry3 hr
Jun 20, 12:51 AM MDTAreal Flood AdvisoryMAFGlasscock54 min

Nearby

High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.